Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 4, 2021, 2:01 PM EDT for Rockbridge County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 2:01 PM EDT (18:01 UTC)
- Expired
- May 4, 2021, 2:15 PM EDT
- In force
- 14 min
- Issued by
- NWS Blacksburg, VA
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
423 WWUS81 KRNK 041801 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 201 PM EDT Tue May 4 2021 VAZ024-041815- Rockbridge- 201 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE COUNTY... At 201 PM EDT, a strong thunderstorm was located near Brownsburg, or near Rockbridge Baths, moving northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Brownsburg... and Fairfield. If outdoors, consider seeking shelter inside a building. LAT...LON 3792 7921 3787 7934 3798 7947 3804 7940 TIME...MOT...LOC 1801Z 233DEG 27KT 3797 7936 $$ VFJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 4, 1:05 PM EDT, 56 minutes earlier.
Area forecast discussion, May 4, 1:05 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 105 PM EDT Tue May 4 2021 .SYNOPSIS... Warm humid conditions are expected today ahead of an approaching storm system over the Mid-Mississippi Valley. Showers and thunderstorms are highly favored today with the potential for strong to severe storms this afternoon. A cold front will sweep through the region Wednesday bringing a change in airmass, with a return to cooler weather for the second half of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 105 PM EDT Tuesday... An active afternoon with risk for strong to severe thunderstorms. For this afternoon, a broken line of sub-severe storms moving into far SW part of RNK CWA at 1230-1pm and with plenty of sunshine out ahead SBCAPE values are already in the 2000-2500 J/kg range and may reach over 3000 in the east by mid afternoon. Line is expected to become more organized and intensify as it moves into the New River Valley, Roanoke and Southern Shenandoah Valley, and the eventually east of the Blue Ridge. Hi res models suggest bowing segments and environment is most supportive of outflow dominated storm modes so expect wind damage will be primary threat. However, given high instability and some potential for deeper updraft to at least have mid-level rotation, isolated large hail is possible as well. Cannot rule out an isolated tornado, mainly east of the Blue Ridge, but that is a very limited threat given lack of low level hodograph curvature. By 5 or 6pm this line will quickly move east of the RNK forecast area with isolated showers lingering in the west perhaps, but most locations will be rain and storm free this evening and into much of the overnight. As a surface front and another upper level wave approaches toward midnight, shower activity...with some thunder possible is likely again in the far west and some showers may drift across toward the Blue Ridge and a few could make it into the Piedmont late tonight or toward morning but will be widely scattered at best. Relatively mild overnight with cloud cover and some showers, with lows generally in the 60s, and some upper 50s in higher elevations. Cold front moves through the area on Wednesday with best chance for showers continuing along the western slopes and biggest questions are how much instability can develop in the Piedmont before front gets through and thus could allow more showers and storms to develop along it and then move quickly east and out of the area. Hi res models suggest this is likely to happen by early to mid afternoon but not sure if the line will completely fill in and believe threat of severe weather is minimal until it moves east of the area. Temperature forecast tricky as well with most of the day in the west will be behind the front and this certainly cooler than today (60s and into low 70s seems likely now), but with Piedmont ahead of the front longer and may warm again well into the 80s before front moves through. Most likely these temperatures will need a little adjusting by overnight shift as timing of front becomes a little more clear. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 1145 AM EDT Tuesday... A return to colder weather On the backside of the departing cold front, high pressure will start to build into the region, and be centered over central KY by daybreak Thursday morning. During the course of the transition, there will be enough of pressure gradient in place to have gusty northwest winds across the region Wednesday night, especially during the evening hours at the ridgetops. Colder air returns to the region with this area of high pressure. Expect lows Wednesday night to be in upper 30s to around 40 across the mountains and low to mid 40s across the Piedmont. At this time, frost is not expected across the mountains given the breezy/gusty conditions. On Thursday, look for partly to mostly cloudy skies across the mountains thanks to the influence of an upslope northwest wind. The Piedmont region should be mostly clear. After a cool start to the day, highs will rebound into the upper 50s to lower 60s across the mountains and upper 60s to around 70 across the Piedmont. The center of the high pressure will start to drift east of the region Thursday night as a cold front approaches from the west. We still will be in a colder than normal regime with lows from the mid 30s to around 40 across the mountains and low to mid 40s across the Piedmont. We are also expecting increasing cloud cover, and chance of showers as the night progresses thanks to the approaching front. The clouds and precipitation will again preclude any frost chances in the west. For Friday into Friday night, a cold front will cross the area Friday morning, and be followed by a reinforcing front Friday evening. Look for better coverage of showers, especially in the west, and a small chance of thunderstorms across parts of southeast West Virginia and Southside Virginia. Temperatures will continue to trend a little lower with highs Friday and lows Friday night a couple of degrees cooler than those realized Thursday into Thursday night. Winds will turn gusty from the northwest behind the front Friday Friday into early Friday night with 20 to 30 mph gusts common at the highest elevations. Confidence in the above weather scenario is moderate. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 1020 AM EDT Tuesday.. Another period of unsettled weather and trending milder During this portion of the forecast, the area starts out on the backside of departing upper trough. Through the remainder of the weekend and into early next week, the region transitions to a more zonal flow. However, we do expect periodic perturbations within this flow thanks to upstream shortwave passing through the region. Except for Saturday, this pattern will keep our forecast with some potential of showers Sunday through Tuesday. While it is a little early to say with high certainty, there will also be a chance of some thunderstorms Monday afternoon for mainly the southeast section of the forecast area when a cold front moves southeast through the area. Temperatures during this portion of the forecast will start about five degrees below average and then trend to around average on Monday, then five degrees cooler than average behind the cold front on Tuesday. Confidence in the above weather scenario is on the low side of moderate. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 700 AM EDT Tuesday... Vigorous storm system will move northeast from TN/KY today resulting in numerous showers and thunderstorms. Greatest coverage this morning will be west of the Appalachian Divide, with activity becoming more prolific this afternoon...spreading east of the mountains during the afternoon. In the interim, mainly VFR expected, although an IFR stratus layer was present along the NC/VA border this morning impacting KMTV/KDAN, but is not expected to reach KROA/KLYH. Daytime heating should disperse this cloud layer before noon. Low to mid level cumulus will be on the increase from the southwest this morning per unstable air over the Tennessee valley. Cumulus will become more prolific by afternoon with the development of scattered showers and thunderstorms. A more organized Mesoscale Convective System is expected to cross the mountains from the Tennessee Valley around noon...with the potential for a BKN-Solid line of Thunderstorms that will be moving from west to east into VA/NC early this afternoon...clearing the area by 00z/8PM. Strong wind gusts and LLWS would be the main threat from this line of storms. After the passage of the MCS, expect partial clearing with another period of VFR this evening and early tonight. A cold front will cross the region late tonight and early Wednesday, associated with more showers and potential for Sub-VFR conditions. Extended Aviation Discussion... Passage of a cold front Wednesday will bring a wind shift to the region with gusty northwest winds and clearing skies. Expect mainly VFR conditions from late Wednesday into Thursday. Another disturbance may bring showers to the area late Thursday into Friday. && .EQUIPMENT... BLF ASOS seems to be getting hit with intermittent power outage which is degrading the observation at times. Plan to have maintenance folks look into this today. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/SK NEAR TERM...PM/SK SHORT TERM...DS LONG TERM...DS AVIATION...PM EQUIPMENT...PM
Hazardous weather outlook, May 4, 3:58 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 358 AM EDT Tue May 4 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-050800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 358 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe storms today. The main threat is damaging thunderstorm winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, May 4, 12:05 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1205 PM EDT Tue May 4 2021
VAZ007-009-015-041630-
Tazewell-Grayson-Smyth-
1205 PM EDT Tue May 4 2021
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SMYTH...TAZEWELL
AND GRAYSON COUNTIES...
At 1204 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Coleman to near Bristol Tn.
Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Marion...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
and Independence.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3727 8145 3706 8134 3703 8146 3690 8133
3677 8126 3676 8119 3676 8118 3657 8108
3660 8165 3664 8161 3679 8170 3693 8183
3696 8178 3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 1604Z 265DEG 36KT 3747 8215 3657 8214
KKSpecial weather statement, May 4, 12:31 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT Tue May 4 2021
VAZ007-009-010-012-015-WVZ042-041700-
Tazewell-Grayson-Bland-Wythe-Smyth-Mercer-
1231 PM EDT Tue May 4 2021
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
SMYTH...TAZEWELL...BLAND...WYTHE...GRAYSON AND MERCER COUNTIES...
At 1230 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Hanover to 8 miles north of
Mountain City. Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Princeton...
Marion...
Richlands...
and Tazewell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3724 8174 3720 8168 3721 8156 3726 8150
3727 8142 3742 8131 3742 8128 3746 8131
3751 8121 3757 8120 3759 8116 3682 8100
3681 8104 3673 8098 3657 8095 3659 8168
3664 8161 3693 8183 3696 8178 3713 8190
TIME...MOT...LOC 1630Z 273DEG 31KT 3750 8181 3660 8180
KKSpecial weather statement, May 4, 1:23 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
123 PM EDT Tue May 4 2021
VAZ019-023-024-035-041800-
Botetourt-Amherst-Rockbridge-Alleghany-
123 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...CENTRAL ROCKBRIDGE...NORTH CENTRAL BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND NORTHWESTERN AMHERST COUNTIES
IN CENTRAL VIRGINIA...THE CITY OF BUENA VISTA AND THE CITY OF
LEXINGTON...
At 123 PM EDT, a strong thunderstorm was located near Longdale
Furnace, or near Collierstown, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lexington...
Buena Vista...
Goshen...
Collierstown...
Rockbridge Baths...
Cornwall...
and Bells Valley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3771 7921 3769 7936 3770 7977 3776 7982
3785 7970 3784 7969 3787 7966 3787 7965
3791 7963 3805 7945
TIME...MOT...LOC 1723Z 245DEG 28KT 3776 7969
VFJSpecial weather statement, May 4, 1:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 PM EDT Tue May 4 2021
VAZ010>014-016>018-022-033-WVZ042>044-507-041800-
Pulaski-Wythe-Floyd-Carroll-Giles-Franklin-Bland-Montgomery-Craig-
Roanoke-Summers-Eastern Greenbrier-Monroe-Mercer-
130 PM EDT Tue May 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...GILES...CRAIG...FLOYD...NORTHEASTERN CARROLL...ROANOKE...
BLAND...NORTHEASTERN WYTHE...NORTHERN FRANKLIN...MONTGOMERY...SOUTH
CENTRAL GREENBRIER...SOUTHERN SUMMERS...MERCER AND MONROE COUNTIES...
THE CITY OF RADFORD...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 129 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Athens to near Allisonia. Movement was
northeast at 60 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
Radford...
Bluefield...
and Pulaski.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3768 8029 3766 8028 3745 8004 3741 8007
3736 7995 3727 7985 3722 7985 3722 7980
3711 7968 3684 8043 3678 8083 3707 8117
3743 8127 3785 8047
TIME...MOT...LOC 1729Z 244DEG 61KT 3741 8101 3691 8068
VFJSpecial weather statement, May 4, 1:53 PM EDT, 8 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 153 PM EDT Tue May 4 2021 VAZ019-020-023-024-041830- Botetourt-Bath-Rockbridge-Alleghany- 153 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY...WEST CENTRAL ROCKBRIDGE...SOUTH CENTRAL BATH AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON... At 153 PM EDT, a strong thunderstorm was located near Oriskany, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Covington... Clifton Forge... Collierstown... Iron Gate... Douthat State Park... Low Moor... and Ingalls Field. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3764 8001 3771 8009 3802 7979 3773 7948 TIME...MOT...LOC 1753Z 237DEG 23KT 3769 8000 VFJ
Special weather statement, May 4, 2:01 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 201 PM EDT Tue May 4 2021 VAZ024-041815- Rockbridge- 201 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE COUNTY... At 201 PM EDT, a strong thunderstorm was located near Brownsburg, or near Rockbridge Baths, moving northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Brownsburg... and Fairfield. If outdoors, consider seeking shelter inside a building. LAT...LON 3792 7921 3787 7934 3798 7947 3804 7940 TIME...MOT...LOC 1801Z 233DEG 27KT 3797 7936 VFJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:05 PM EDT | Special Weather Statement | RNK | Grayson, Smyth, Tazewell | 25 min |
| May 4, 12:31 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 29 min |
| May 4, 1:23 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 37 min |
| May 4, 1:30 PM EDT | Special Weather Statement | RNK | Bland, Craig, Floyd, Giles, Montgomery, Pulaski and 4 more | 30 min |
| May 4, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 49 min |
| May 4, 1:53 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| May 4, 2:10 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 35 min |
| May 4, 2:12 PM EDT | Areal Flood Advisory | RNK | Bedford, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 2 hr |
| May 4, 2:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Lexington | 60 min |
| May 4, 2:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more | 53 min |
| May 4, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 1 more | 67 min |
| May 4, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Botetourt, Rockbridge, City of Lexington | 40 min |
| May 4, 3:35 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell | 55 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte | 55 min |
| May 4, 4:11 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| May 4, 3:23 PM EDT | Special Weather Statement | RNK | Rockingham | 37 min |
| May 4, 3:55 PM EDT | Special Weather Statement | RNK | Caswell | 35 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.